Vol. 12, No. 3, 2019

Download this article
Download this article For screen
For printing
Recent Issues

Volume 12
Issue 3, 361–539
Issue 2, 181–360
Issue 1, 1–180

Volume 11, 5 issues

Volume 10, 5 issues

Volume 9, 5 issues

Volume 8, 5 issues

Volume 7, 6 issues

Volume 6, 4 issues

Volume 5, 4 issues

Volume 4, 4 issues

Volume 3, 4 issues

Volume 2, 5 issues

Volume 1, 2 issues

The Journal
About the Journal
Subscriptions
Editorial Board
Editors’ Interests
Scientific Advantages
Submission Guidelines
Submission Form
Ethics Statement
Editorial Login
Author Index
Coming Soon
Contacts
 
ISSN: 1944-4184 (e-only)
ISSN: 1944-4176 (print)
Other MSP Journals
Homophonic quotients of linguistic free groups: German, Korean, and Turkish

Herbert Gangl, Gizem Karaali and Woohyung Lee

Vol. 12 (2019), No. 3, 463–474
Abstract

The homophonic quotient groups for French and English (i.e., the quotient of the free group generated by the French/English alphabet determined by relations representing standard pronunciation rules) were explicitly characterized by Mestre et al. (1993). We apply the same methodology to three different language systems: German, Korean, and Turkish. We argue that our results point to some interesting differences between these three languages (or at least their current script systems).

Keywords
quotient groups, free groups, homophones
Mathematical Subject Classification 2010
Primary: 00A69
Secondary: 20F05
Milestones
Received: 11 September 2017
Revised: 3 August 2018
Accepted: 4 August 2018
Published: 14 December 2018

Communicated by Kenneth S. Berenhaut
Authors
Herbert Gangl
Department of Mathematical Sciences
Durham University
Durham
United Kingdom
Gizem Karaali
Department of Mathematics
Pomona College
Claremont, CA
United States
Woohyung Lee
Wake Forest University
Winston-Salem, NC
United States